Hail, Hot Springs
- When
- August 30, 11:50 AM MST
- Where
- Hot Springs County, 1.78 mi SSE of Crosby
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.757, -108.164
Ping pong ball sized hail fell just east of State Highway 789 near Lucerne.
A supercell thunderstorm formed over northern Hot Springs County and swept east-northeast across the Badlands through eastern Washakie County. The severe storm eventually moved into the Nowood River Valley south of Ten Sleep.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A supercell thunderstorm formed over northern Hot Springs County and swept east-northeast across the Badlands through eastern Washakie County. The severe storm eventually moved into the Nowood River Valley south of Ten Sleep. Along its 40-mile track, the thunderstorm produced ping pong to golf ball sized hail and an EF1 tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 30, 2:05 AM MST, 9 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 305 AM MDT MON AUG 30 2010 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT TROUGH OVER THE WESTERN GREAT BASIN THIS MORNING WITH SOUTHWEST FLOW OVER WYOMING. VORT MAX ROUNDING THE BASE OF THE TROUGH AND LIFTING NORTHEAST OVER SOUTHERN NEVADA. SOME WEAK CONVECTION LIFTING NORTHEAST OVER SWEETWATER...SOUTHEAST FREMONT AND NATRONA COUNTIES FROM COLORADO. THE VORT MAX SWINGS ACROSS UTAH THROUGH 12Z...THEN LIFTS NORTHEAST INTO CENTRAL AND WESTERN WYOMING THROUGH 18Z. THIS WILL KEEP THE SCATTERED SHOWERS AND THUNDERSTORMS OVER THESE AREAS THROUGH MID DAY...THEN SHOULD BEGIN TO TAPER AS THE DYNAMICS LIFT NORTH OF THE AREA. ALSO HAVE A NORTHERN ORIENTED VORT OVER CENTRAL IDAHO...WITH A BAND OF WEAK SHOWERS JUST WEST OF I-15. THIS VORT MAX WILL BRING RAIN/SNOW SHOWERS AND ISOLATED THUNDERSTORMS TO THE WEST THIS AFTERNOON AND EARLY EVENING...POSSIBLY FORMING A BAROCLINIC LEAF THIS MORNING AND AFTERNOON. SNOW LEVELS COULD BE AS LOW AS 8000 FT MSL AS H7 TEMPS DROP TO -2C OVER THE NORTHWEST. COULD SEE SOME LOCALIZED AMOUNTS OF AN INCH OR TWO ABOVE 9500 FT OVER THE TETONS...ABSAROKAS AND YELLOWSTONE. COLD FRONT PROGRESSED SOUTH OVER THE NORTH THIS EVENING...AND COULD EVEN MAKE IT INTO THE CENTRAL WIND RIVER BASIN AND NORTHERN NATRONA COUNTY. HOWEVER...IT WILL BE PUSHED BACK NORTH BY LATE MORNING AS THE RETURNING SOUTH TO SOUTHWEST WINDS. IT WILL BE QUITE WINDY TODAY...ESPECIALLY OVER THE CENTRAL WIND CORRIDOR. THE FLOW SHIFTS WEST BEHIND THE FIRST VORT MAX AND DRIVES THE SURFACE COLD FRONT THROUGH THE AREA THIS AFTERNOON AND EARLY EVENING. WINDS SHIFT TO THE WEST AND NORTHWEST BEHIND THE FRONT. SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN OVER THE WEST AND NORTH...ISOLATED ELSEWHERE. THE MAIN TROUGH AXIS MOVES INTO EASTERN IDAHO AFTER MIDNIGHT WITH SOME CONVECTION PERSISTING OVER THE WEST AND NORTH. THE TROUGH AXIS MOVES ACROSS WYOMING TUESDAY AFTERNOON WITH SCATTERED MOUNTAIN RAIN/SNOW SHOWERS AND THUNDERSTORMS OVER THE NORTH AND WEST...WITH ISOLATED LOW ELEVATION ACTIVITY. WEST ZONAL FLOW BUILDS IN FOR TUESDAY NIGHT AND WEDNESDAY WITH ANOTHER SHORTWAVE MOVING THROUGH WEDNESDAY AFTERNOON AND EVENING. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. A COLD FRONT MOVES THROUGH IN THE EVENING SHIFTING THE FLOW TO THE NORTHWEST. TEMPERATURES THROUGH THE PERIOD WILL REMAIN BELOW NORMAL. .LONG TERM...THURSDAY THROUGH MONDAY COLD FRONT COMPLETES ITS TRANSIT SOUTHWARD ACROSS THE CWA ON THURSDAY. MEDIUM RANGE MODELS IN GOOD AGREEMENT IN BUILDING HIGH AMPLITUDE RIDGE OVER WRN CONUS/CANADA BY THURSDAY EVENING WITH THE GEM A LITTLE SLOWER. MOISTURE IS EVIDENT IN NW FLOW ALONG WITH A POTENTIAL WEAK S/WV SO HAVE LEFT SLIGHT CHANCE POPS IN THE HIGHER ELEVATIONS OF THE NORTH FOR THURSDAY. MODELS ARE TRENDING STRONGER WITH THE RIDGE SO HAVE INCREASED TEMPS FOR FRIDAY AND THE WEEKEND. DAYTIME TEMPS WILL BE BACK NEAR NORMAL BY FRIDAY. MUCH DRIER AIRMASS SETTLES IN UNDER THE RIDGE FOR FRIDAY AND SATURDAY. WHILE RH VALUES MAY APPROACH CRITICAL FIRE DANGER LEVELS...WIND SHOULD REMAIN LIGHT DURING THIS PERIOD. AS RIDGE AXIS PASSE ON SATURDAY...SOUTHWEST FLOW WILL RESUME. THIS WILL BRING A MOISTURE PLUME UP FROM ARIZONA BY EARLY SUNDAY. JET FORCING AHEAD OF A PACIFIC TROUGH COUPLED WITH THE ADDED MOISTURE WILL MAKE CONDITIONS FAVORABLE FOR SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON THROUGH MONDAY...PARTICULARLY FOR THE NORTHERN AND WESTERN MOUNTAINS AND FOR SWEETWATER COUNTY. && .AVIATION... ANOTHER DAY OF UNSETTLED WEATHER AS THE TROUGH MOVES THROUGH THE AREA. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA WITH VFR TO MVFR CONDITIONS OCCURRING AS A RESULT OF THE STORMS. SNOW SHOWERS WILL OCCUR IN THE HIGHER ELEVATIONS OF WESTERN WY TODAY ABOVE 9000 FEET MSL. WINDY WEATHER WILL OCCUR IN THE CENTRAL AND SOUTH PORTION OF THE AREA ONCE THE TROUGH PASSES BY. WIND SPEEDS OF 20 TO 30 KNOTS WILL BE COMMON WITH GUSTS TO 40 KNOTS. AFTER 00Z THE WIND WILL BE BEGIN TO SUBSIDE. LINGERING RAIN AND SNOW SHOWERS WILL OCCUR IN NORTHWEST WY THROUGH 06Z TUE. && .FIRE WEATHER... COMPLEX WEATHER PATTERN SHAPING UP AS A TROUGH APPROACHES THE DISTRICT TODAY AND TONIGHT...MOVING THROUGH TUESDAY. A FEW DISTURBANCES WILL MOVE ACROSS TODAY AHEAD OF THE TROUGH. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SWEETWATER...EASTERN FREMONT...NATRONA AND JOHNSON COUNTIES THIS MORNING AND EARLY AFTERNOON AS THE FIRST DISTURBANCE MOVES THROUGH. SOUTHWEST WINDS WILL INCREASE AGAIN TODAY BECOMING QUITE WINDY ESPECIALLY OVER THE CENTRAL WIND CORRIDOR. ANOTHER DISTURBANCE OVER IDAHO WILL MOVE EAST ACROSS NORTHWEST WYOMING THIS AFTERNOON AND EVENING...BRINGING NUMEROUS RAIN/SNOW SHOWERS AND ISOLATED THUNDERSTORMS TO THE NORTHWEST. SNOW LEVELS WILL DROP TO AROUND 8000 FEET WITH SOME ACCUMULATIONS POSSIBLE ABOVE 9500 FEET. A COLD FRONT WILL MOVE THROUGH LATE THIS AFTERNOON AND EVENING SHIFTING THE WIND TO THE WEST TO NORTHWEST. WEST FLOW BUILDS IN FOR THE NEXT FEW DAYS WITH SCATTERED RAIN/SNOW SHOWERS AND ISOLATED THUNDERSTORMS OVER THE WEST AND NORTH. IT WILL REMAIN BREEZY MOST AREAS WITH WEST WINDS. TEMPERATURES WILL REMAIN COOLER THAN NORMAL. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWB LONG TERM...DSB AVIATION...AR FIRE WEATHER...TWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 450 AM MDT MON AUG 30 2010 WYZ001>020-022>030-311104- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 450 AM MDT MON AUG 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT COLDER AIR MOVES IN TODAY WITH AN INCH OR TWO OF SNOWFALL POSSIBLE OVER THE NORTHWEST MOUNTAINS ABOVE 9500 FEET. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA. GUSTY WINDS TO 50 MPH... LIGHTNING...SMALL HAIL AND HEAVY RAIN IS POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON ACROSS THE WEST AND NORTH. A COLD FRONT PASSAGE ON WEDNESDAY WILL BRING THE POSSIBILITY OF SNOWFALL WITH LIGHT ACCUMULATIONS ACROSS YELLOWSTONE NATIONAL PARK AND THE NORTHERN MOUNTAINS WEDNESDAY AND WEDNESDAY NIGHT. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAIL...WIND GUSTS OVER 40 MPH...ANY HAIL AND FLOODING. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1034 AM MDT MON AUG 30 2010
WYZ004-301715-
NORTH BIG HORN BASIN WY-
1034 AM MDT MON AUG 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN BIG HORN
COUNTY IN NORTH CENTRAL WYOMING...AND NORTHEASTERN PARK COUNTY IN
NORTHWEST WYOMING UNTIL 1115 AM MDT...
AT 1029 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GARLAND...OR 6 MILES NORTHEAST OF
POWELL...MOVING NORTH AT 50 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
FRANNIE AROUND 1040 AM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4476 10861 4479 10886 4500 10881 4500 10853
4500 10852
TIME...MOT...LOC 1634Z 191DEG 42KT 4488 10869
LIPSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1106 AM MDT MON AUG 30 2010 WYZ007-017-019-301745- GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-OWL CREEK AND BRIDGER MOUNTAINS WY-WIND RIVER BASIN WY- 1106 AM MDT MON AUG 30 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT AND EXTREME SOUTHEASTERN HOT SPRINGS COUNTIES UNTIL 1145 AM MDT... AT 1104 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GAS HILLS RD MILE MARKER 10...OR 15 MILES SOUTHEAST OF RIVERTON...MOVING NORTHEAST AT 45 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... U.S. HWY 20/26 MILE MARKER 90 AROUND 1130 AM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4354 10794 4343 10758 4281 10811 4290 10833 TIME...MOT...LOC 1706Z 209DEG 41KT 4296 10814 LIPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1111 AM MDT MON AUG 30 2010 WYZ005-007-017-301800- OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHWEST BIG HORN BASIN WY-WIND RIVER BASIN WY- 1111 AM MDT MON AUG 30 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT AND CENTRAL HOT SPRINGS COUNTIES UNTIL NOON MDT... AT 1108 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF PILOT BUTTE RESERVOIR...OR 21 MILES NORTH OF FORT WASHAKIE...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... MISSOURI FLAT RD AROUND NOON MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4377 10855 4363 10830 4320 10878 4331 10897 TIME...MOT...LOC 1712Z 219DEG 28KT 4333 10879 LIPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1119 AM MDT MON AUG 30 2010 WYZ017-019-030-301757- EAST SWEETWATER COUNTY-GREEN MOUNTAINS AND RATTLESNAKE RANGE- WIND RIVER BASIN- 1119 AM MDT MON AUG 30 2010 A STRONG LINE OF THUNDERSTORMS WILL MOVE THROUGH NORTHEAST SWEETWATER AND SOUTHEAST FREMONT COUNTIES THROUGH 1200 PM. BRIEF HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...AND HALF INCH HAIL ARE LIKELY WITH STRONGER STORMS. DAL/RAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1124 AM MDT MON AUG 30 2010 WYZ017-019-030-301757- EAST SWEETWATER COUNTY-GREEN MOUNTAINS AND RATTLESNAKE RANGE- WIND RIVER BASIN- 1124 AM MDT MON AUG 30 2010 A STRONG LINE OF THUNDERSTORMS WILL MOVE THROUGH NORTHEAST SWEETWATER AND SOUTHEAST FREMONT COUNTIES THROUGH 1200 PM. BRIEF HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...AND HALF INCH HAIL ARE LIKELY WITH STRONGER STORMS. DAL/RAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1157 AM MDT MON AUG 30 2010 WYZ005>007-301845- OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST BIG HORN BASIN WY- 1157 AM MDT MON AUG 30 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHAKIE...NORTHERN FREMONT AND CENTRAL HOT SPRINGS COUNTIES UNTIL 1245 PM MDT... AT 1155 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF HWY JCT 170 AND 174...OR 16 MILES WEST OF THERMOPOLIS...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... STATE HWY 120 MILE MARKER 10 AND HWY JCT 170 AND 120 AROUND 1215 PM MDT. STATE HWY 120 MILE MARKER 20 AROUND 1220 PM MDT. SAND DRAW RD AROUND 1225 PM MDT. LOWER COTTONWOOD CREEK RD AROUND 1230 PM MDT. STATE HWY 431 MILE MARKER 10 AROUND 1245 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4411 10833 4398 10803 4349 10849 4358 10870 TIME...MOT...LOC 1756Z 210DEG 30KT 4361 10853 LIPSON
The Riverton/Lander radar (KRIW), 81 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
4 hail, 1 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Ping pong ball sized hail fell just east of State Highway 789 near Lucerne.
A tornado swept through Juniper trees on a high ridge before descending the hillside into the Nowood River Valley southeast of Ten Sleep. The tornado destroyed several well-built out buildings and downed at least 20, century-old Cottonwood trees on ranches in the valley.
Ping pong ball sized hail fell for several minutes at ranches just west of State Highway 434. Substantial damage was done to the sorghum crop at one ranch.
Ping pong ball sized hail driven by wind gusts estimated to be around 85 mph damaged roofs, rain gutters, windows, and siding of several homes in the Nowood River Valley south of Ten Sleep. The wind also ripped metal roofing from a garage, while another garage was significantly damaged by a toppled Cottonwood tree. A rear flank downdraft associated with a nearby supercell thunderstorm was responsible for the damaging wind.
A funnel cloud which appeared white continued to spin for several minutes after a tornado dissipated.
Hail of one to two inches in diameter fell for 15 minutes just to the south and southeast of Ten Sleep near State Highway 434.
Penny sized hail fell at the Wigwam Fish Rearing Station east of Ten Sleep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyThe tornado archive for Wyoming, 2010Warnings in Wyoming, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257804, 257816, 257827, 257829, 257830, 257831, 257832.